Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 127, NWS Austin/San Antonio, TX

August 20, 2014Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 20, 2014, 11:05 PM CDT for Zavala County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2014, 11:05 PM CDT (04:05 UTC)
Expired
Aug 20, 2014, 11:45 PM CDT
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 59 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 4.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2482 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WUUS54 KEWX 210405
SVREWX
TXC507-210445-
/O.NEW.KEWX.SV.W.0127.140821T0405Z-140821T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1105 PM CDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ZAVALA COUNTY...

* UNTIL 1145 PM CDT.

* AT 1103 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CRYSTAL
  CITY...AND MOVING NORTH AT 15 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE LA PRYOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2903 10003 2903 9960 2867 9971 2866 9996
TIME...MOT...LOC 0405Z 176DEG 15KT 2873 9983

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:21 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 20, 9:21 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT WED AUG 20 2014

.UPDATE...
UPDATE REFLECTS THE ADDITION OF LOW CHANCE EVENING POPS OVER
WESTERN COUNTIES. PRECIPITABLE WATER VALUES AROUND 2 INCHES...AS
INDICATED BY THE NAM AND SOME HIGHER RES MODELS OVER THE RIO
GRANDE PLAINS...WILL SPREAD NW TOWARD DRT THIS EVENING. THE 18Z
NAM HAD A DECENT DEPICTION OF QPF FOR THE EVENING STORMS THAT ARE
MAINLY SOUTH OF HWY 90 SO FAR. THE NEWLY ARRIVED 00Z NAM SHOWS
LESS ACTIVITY IN THE EVENING AND MORE ACTIVITY OVERNIGHT. WE ARE
EXPECTING THE DEEP LAYER OF LOW LEVEL NOCTURNAL WINDS TO DISPERSE
SOME OF THE MOISTURE POOLING ALONG THE RIO GRANDE...AND SHOW NO
MENTION OF CONVECTION PAST 06Z. SOME COSMETIC CHANGES WERE ALSO
MADE TO SKY CONDITION. THE REST OF THE AFTERNOON FORECAST PACKAGE
IS IN GOOD SHAPE.

&&

.PREV DISCUSSION... /ISSUED 625 PM CDT WED AUG 20 2014/

AVIATION...
ISOLATED CONVECTION EARLY THIS EVENING SHOULD END BY SUNSET OR
SHORTLY AFTER. DO NOT EXPECT CONVECTION TO IMPACT TERMINALS SO
HAVE NOT INCLUDED IN THE FORECAST. MID AND UPPER LEVEL HIGH
PRESSURE CONTINUES TO BUILD ACROSS THE REGION FOR NEXT SEVERAL
DAYS WITH LATE NIGHT AND EARLY MORNING LOW CLOUDS AND MODERATE
SOUTHEAST WINDS. VRF CONDITIONS WILL PREVAIL THROUGH THE EVENING
THEN LOW CLOUDS BEGIN TO DEVELOP 08Z-09Z AT THE I-35 SITES WITH
MVFR CIGS THROUGH 15Z. KDRT COULD SEE ANOTHER BRIEF PERIOD OF LOW
CLOUDS WITH MVFR CIGS SO INCLUDED A TEMPO GROUP FROM 13Z-15Z. VFR
CONDITIONS EXPECTED AFTER 15Z. AT THE START OF THIS FORECAST
PERIOD SE WINDS WILL BE NEAR 15 KNOTS WITH GUSTS TO NEAR 25 KNOTS.
AFTER SUNSET SHOULD LOOSE SOME OF THE GUSTS WITH PREVAILING WIND
SPEEDS NEAR 15 KNOTS THROUGH 06Z-08Z THEN DECREASING TO NEAR 10
KNOTS. AFTER 15Z S/SE WINDS INCREASE TO 15-20 KNOTS WITH GUSTS TO
NEAR 25 KNOTS.

PREV DISCUSSION... /ISSUED 248 PM CDT WED AUG 20 2014/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...STRAY TO ISOLATED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE COASTAL PLAINS
AND SOUTHERN RIO GRANDE PLAINS THROUGH THE LATE AFTERNOON AND
EARLY EVENING...COMING TO AN END AROUND SUNSET. WARM AND DRY ON
THURSDAY ACROSS SOUTH-CENTRAL TEXAS. MAX AFTERNOON AND EARLY
EVENING HEAT INDEX READINGS 103 TO 108 DEGREES ALONG AND EAST OF
I-35.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...THE MID AND UPPER
LEVEL SUB-TROPICAL RIDGE ACROSS THE NORTHEAST GULF WILL CONTINUE
TO BUILD NORTHWEST...CENTERING OVER THE LOWER MISSISSIPPI RIVER
VALLEY THURSDAY INTO FRIDAY. DRIER AIR WORKING INTO SOUTH-CENTRAL
TEXAS AND THE EXPANSION OF THE SOUTHWEST PERIPHERY OF THE RIDGE
WILL MAINTAIN WARM AND DRY CONDITIONS FRIDAY THROUGH THE WEEKEND.
MAX AFTERNOON AND EARLY EVENING HEAT INDEX READINGS CONTINUE IN
THE 103 TO 108 DEGREE RANGE EAST OF I-35. THE MID AND UPPER LEVEL
RIDGE WILL FLATTEN AND MOVE NORTHEAST EARLY NEXT WEEK. SLIGHT
INCREASE IN MOISTURE MAY LEAD TO ISOLATED AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS ACROSS THE COASTAL PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78 101  77 101  75 /  -   -   -   -   -
AUSTIN BERGSTROM INTL AIRPORT  76 101  75 101  72 /  -   -   -   -   -
NEW BRAUNFELS MUNI AIRPORT     75 102  74 101  72 /  10  -   -   -   -
BURNET MUNI AIRPORT            75  98  74  97  72 /  -   -   -   -   -
DEL RIO INTL AIRPORT           78  99  77  99  74 /  30  -   -   -   -
GEORGETOWN MUNI AIRPORT        77  99  77  99  73 /  -   -   -   -   -
HONDO MUNI AIRPORT             74 100  74  99  71 /  20  -   -   -   -
SAN MARCOS MUNI AIRPORT        76 101  76 100  73 /  10  -   -   -   -
LA GRANGE - FAYETTE REGIONAL   78 101  78  99  76 /  10  -   -   -   -
SAN ANTONIO INTL AIRPORT       79 100  78 101  76 /  10  -   -   -   -
STINSON MUNI AIRPORT           78 101  77 101  75 /  10  -   -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Aug 20, 2:50 PM CDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 PM CDT WED AUG 20 2014

TXZ171>173-183>194-202>209-217>225-228-212000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
250 PM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 103 TO 108 DEGREE
RANGE EACH DAY DURING THE AFTERNOON AND EARLY EVENING HOURS EAST
OF INTERSTATE 35. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 20, 9:55 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
955 PM CDT WED AUG 20 2014

TXZ228-210345-
DIMMIT-
955 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DIMMIT COUNTY UNTIL 1045
PM CDT...

AT 952 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF GILSON GROVES...OR 13 MILES
SOUTH OF CARRIZO SPRINGS...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARRIZO SPRINGS...
  ASHERTON...
  BRUNDAGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2862 10008 2862 9957 2821 9979 2821 10009
TIME...MOT...LOC 0255Z 185DEG 11KT 2835 9985
Special weather statement, Aug 20, 10:53 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1053 PM CDT WED AUG 20 2014

TXZ218-228-210445-
DIMMIT-ZAVALA-
1053 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ZAVALA AND NORTHERN
DIMMIT COUNTIES UNTIL 1145 PM CDT...

AT 1049 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WINTER HAVEN...OR NEAR CRYSTAL CITY...MOVING
NORTH AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRYSTAL CITY...
  LA PRYOR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2894 10008 2897 9966 2856 9975 2855 9995
TIME...MOT...LOC 0353Z 177DEG 14KT 2865 9986

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:55 PM CDTSpecial Weather StatementEWXDimmit50 min
Aug 20, 10:53 PM CDTSpecial Weather StatementEWXZavala52 min
Aug 20, 11:22 PM CDTSpecial Weather StatementEWXUvalde53 min
Aug 21, 8:46 AM CDTHeat AdvisoryEWXDeWitt, Fayette, Gonzales, Karnes, Lavaca, Wilson10 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.